It has been a long time since I posted. Again, it is good news, because there is not much to post. My skin is pretty much the same. A little itchy, a little dry, eczematous around the elbows, forearms, and shoulders.
I wanted to post for one specific reason though. C has always wanted to go to New York City. She is such a California girl and hasn’t been many places away from the West Coast. But she has been wanting to go to NYC during the holiday season for years. My parents go to NYC pretty often and usually go during Christmas. My mom has been saying for years that we will meet up there and give C the chance to experience NYC during this time.
Two years ago, I spent Christmas in my parents house, basically bedridden and unable to move. Last year, I had my last bad flare during Thanksgiving. We talked about booking a trip, but my recovery just seemed to much in question. Could I really handle cold, dry weather? I was already in pain, my skin was still shedding, and going through those stages where every other day it was like I was wearing a layer of skin that was one size too small, and then would crack, pop, and peel.
So this year, we decided to go. No fears about my skin.
And we had the best time!! (pics below).
My skin did get more eczemateous. My skin was much dryer than usual and my arms and lower legs got really itchy. But, my skin never held me back. I think that is the beauty of my life post-TSW. Even when using steroids, my skin held me back. Anyways, one day back in LA and my skin is pretty much the same as before I left. I still wonder if what I have is eczema that I will always have or the last little minions of TSW. I suppose time will tell.
I know this is a really hard time of the year for folks going through TSW. My first Christmas going through it was horrible. I missed every holiday party. I stopped going to work 3 days before I was supposed to go home for Christmas because I was in so much pain I could not put clothes on. On Christmas day, I was on a cocktail of pain medication, and in a blur of a day, went to a family function where people were holding back tears and grasping on to me, telling me they loved me and to be strong. That was a terrible year – not only for me- but the people who loved me who were so afraid of what I was going through. I was a shell of myself, covered in red, oozing sores, and unable to move more than a few steps because of the pain. My family, who was used to me being an outgoing, energetic person, was very alarmed by what they saw. For those of you going through this now, MOST LIKELY, it will be MUCH BETTER next year! Hang in there.
And here are a few pictures from our trip to NY 🙂
Well, here I am, a month further along in my withdrawal process. My skin is better than it has been in years. It is better than it ever was on potent and super potent steroids. My arms are still a bit rashy and they get itchy from time to time. But they are better now than they were when I had “eczema” and I was using steroids to control the rashes. I think this area is still repairing from all of the years of heavy steroid usage. Hopefully some day they will be completely clear!
I have been thinking a lot about my steroid usage and what my skin looked like when I was on steroids. When I look at my skin now, I can definitely say that it is better than it has been since at least 2007. I was given my first tube of prescription topical steroids in 2005. My rash started spreading in law school, so between 2006-2009. Unfortunately, I don’t have any pictures of my eczema skin. Any pictures that were taken of me while I was on steroids were taken in such a way to hide the eczema patches. I would put my hands/arms behind my back or pull my shirt to cover up my neck eczema. I had this one chronic patch underneath the right side of my mouth. I would make funny faces instead of smiling, because I felt like it obscured the eczema. So it is hard to find any pictures from before. But, I have found a few.
This picture is from March 2012. This was after my first round of prednisone for my skin. I had a reaction that my doctor described as anaphalaxis. I was prescribed a second round of prednisone. My wife posted it on facebokk, and I actually left a comment on the picture that said “Wow my steroids haven’t helped my neck yet”
This picture is from August 2012, one month before quitting topical steroids. I have posted this before on my blog. My mom was in town and says she remembered looking at me and wondered what on earth was going on with my skin.
Here is my neck today..You can see there is a tiny bit of rash. But significantly less than both of these pictures from two years ago.
Here we are, another week, another day, another hour down. My mom came into town this week to help out because that nerve pain really knocked myself onto my knees and I needed some extra support.
Skin is doing better.. ooze is down, nerve itch/pain isn’t 24/7 at a 10 in intensity. Pain/itch is at about a leave 5-6 most of the time but still is about an 8 at night.
I also wanted to take a moment to talk about why I am doing this. Why have I made a decision to make a public blog discussing what I am going through in very great detail? Last week, I got my first hateful comment from a complete stranger. It really upset me. I don’t know why it upset me so much… I usually handle that kind of stuff well and usually would just let it roll off me. She basically called me an attention whore and told me that I need to keep it to myself and my family. She also said this is the same as blogging about IBS.., so my pictures look like shit??? So, I have been thinking about why I share so much with the world. here are three reasons I blog about my stuggle with topical steroid addiction and withdrawal/red skin syndrome.
1. To raise awareness. I’m sure that this woman who left me a nasty comment will NEVER overuse topical steroids on herself or her children. If she found my blog and pictures to be disgusting, I am SURE that she won’t smother superpotent steroids all over her face, baby, etc. (Also, let’s remember that many people going through TSW were relying on their doctors instructions to ignore the warning label and that it is “safe enough for a baby!”)
I want to raise awareness about TSW so people will stop overusing and abusing steroids. I want to inform people about TSW/RSS so that they will be able to make informed decisions when they have a rash and go to the dermatologist and receive topical steroids. I want my pictures to pop into their mind as they get the prescription, fill the prescription and use the topical steroids. I want my friends with children to think twice before using topical steroids on their babies. I want my friends who are in medical school or are new doctors to think about me before writing a prescription for topical steroids for a mystery rash.
2. To share my experience with other sufferers. Although awareness about TSW/RSS is growing, it is still not recognized by many people in the medical community. I am in the very small percentage of sufferers with access to a supportive doctor (and I see the MOST supportive doctor!) People are very scared and alone and only have the ITSAN resources to get through this. There are a lot of scary symptoms and a lot of fear in the beginning because things take a few months to reach their worst. And then there are late flares to deal with. There are a few early bloggers that posted tons of pictures and detailed information that really helped me. I have found the blogs with pictures to be the most helpful because seeing the symptoms on others is an important part of understanding the healing process. That is why I force myself to put these pictures up. Does anyone really think I like having pictures of my oozing, shedding, red face?? Of course not!! I’ve come a long way in dealing with my vanity.. but I’ll be honest.. some of the worst pictures are on my phone and have never been shared. Maybe some day I will be brave enough to share.
3. To track my progress. When I start feeling frustrated with my lack of progress, I open up my blog and read blog entries from the early days. Sometimes I read blog entries from two months ago. There are days when I just feel so damn depressed and stuck. Sometimes things are so bad, I just can’t see out of all the shit. I forget how far I have come and sometimes I need a little reminder.
Anyways, I hope this explains a little bit more about my motivation behind this blog. YES I AM SEEKING ATTENTION!!! I am seeking attention for ITSAN and the harm that topical steroids do on the body.
Here are the pics. Look at how lovely my back looks! It hasn’t looked this good in weeks.
It is no secret that I haven’t been at my best lately. I was really bummed that I was going to miss out on one of my favorite activities.. Marching in the LA pride parade. Somehow I woke up yesterday morning rearing to go, took a quick bath and went to the parade.
It was fun! I had a great time. It wasn’t easy.. It was hot and sunny and my neck was bothering me a lot. But I just took breaks, tried to stay hydrated, and stood in the shade whenever possible.
I’m so glad I went! I’m sure I will pay for it- yesterday evening wasn’t great and I’m sure ill have some kind of a flare this week. But if that is the price I’ve got to pay, I’m pretty sure it is worth it!
Quick photo update. I have been in a flare for a few days and it is starting to calm down. Can you believe I have been off steroids for 33 weeks??? It is crazy how long I have been like this. But I do feel like the worst is behind me and as much as a flare sucks, I have been through this cycle dozens of times and I know how to get through it!